×

zbMATH — the first resource for mathematics

Catalan numbers and branched coverings by the Riemann sphere. (English) Zbl 0732.14013
Let \(Rat_ d\) be the space of degree d rational maps modulo post composition with Moebius transformations, and \(\rho(d):=d^{- 1}\binom{2d-2}{d-1}\) the Catalan number. - The author proves that the number of classes in \(Rat_ d\) with a given branch set is generically equal to the Catalan number \(\rho(d)\).
Let \(Poly_ d\) denote the space of polynomials whose degree is \(\leq d\), and \(G_ 2(Poly_ d)\) the Grassmann manifold of two dimensional subspaces of \(Poly_ d\). There is an embedding of \(Rat_ d\) into \(G_ 2(Poly_ d):\) \(Rat_ d\ni [R]\to X_ R\in G_ 2(Poly_ d),\) where \(R=P/Q\) and \(X_ R\) is generated by P and Q. There is a complex analytic map \(\Phi_ d: G_ 2(Poly_ d)\to {\mathbb{P}}^{2d-2}\) which connects a subspace generated by P and Q to the polynomial \(PQ'-P'Q\) whose roots are the critical points of P/Q. The author computes the degree of \(\Phi_ d\) by transforming the problem to one of enumerative geometry and by using the Schubert calculus.
Reviewer: R.Horiuchi (Kyoto)

MSC:
14H30 Coverings of curves, fundamental group
14M15 Grassmannians, Schubert varieties, flag manifolds
30C10 Polynomials and rational functions of one complex variable
14H55 Riemann surfaces; Weierstrass points; gap sequences
14N10 Enumerative problems (combinatorial problems) in algebraic geometry
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Dold, A; Thom, R, Quasifaserungen und unendliche symmetrische produkte, Ann. of math., 67, 239-281, (1958) · Zbl 0091.37102
[2] Etheringham, I.M.H, Some properties of non associative combinations, Edinburgh math. notes, 32, 1-12, (1940)
[3] Fulton, W, Intersection theory, (1984), Springer-Verlag New York/Berlin · Zbl 0541.14005
[4] Griffiths, P; Harris, J, Principles of algebraic geometry, (1978), Wiley New York · Zbl 0408.14001
[5] Knuth, D, The art of computer programming: fundamental algorithms, (), 531
[6] Lame; Catalan; Rodriguez; Binet, J. math., 3, 4, (1838-1839)
[7] Mumford, D, Algebraic geometry I—complex projective varieties, (1976), Springer-Verlag New York/Berlin · Zbl 0356.14002
[8] Thom, R, L’equivalence d’une fonction différentiable et d’un polynome, Topology, 3, Suppl. 2, 297-307, (1965) · Zbl 0133.30702
[9] \scD. Tischler, Critical points and values of complex polynomials, preprint. · Zbl 0728.12004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.